Pyrazinamide-induced phototoxicity: a case report and review of literature
Related Experiment Video
Updated: Jun 13, 2026

The Goeckerman Regimen for the Treatment of Moderate to Severe Psoriasis
Published on: July 11, 2013
Subodh K Katiyar1, Shailesh Bihari, Shivesh Prakash
1Department of Tuberculosis and Respiratory Diseases, GSVM Medical College, Kanpur, India.
Abstract:
A 40-year-old male presented with a fresh case of pulmonary tuberculosis and itchy oozing rashes distributed characteristically over the sun exposed areas of the skin. These rashes had developed since six days following 10 days of start of antitubercular drugs (streptomycin, isoniazid, rifampicin, pyrazinamide and ethambutol at standard dosages). A possibility of drug-induced reaction was entertained and all the antitubercular drugs were discontinued; subsequently they were reintroduced in a sequential manner starting with small dosages, gradually increasing them to their normal dose. The rashes reappeared after introduction of pyrazinamide. We tried to desensitize this very important antitubercular drug but were not successful as the rashes reappeared. The patient was labeled as having pyrazinamide-induced phototoxicity and was started on a regimen containing streptomycin, isoniazid, rifampicin, ethambutol. Five months following treatment, the patient is now sputum negative for AFB. Pyrazinamide forms the integral part of most of the short course regimens, included in all the three categories of DOTS and with increasing coverage of DOTS therapy these rare cases may well be frequently encountered.
Related Concept Videos
Drug Toxicity: Dose-Dependent Reactions
Drug toxicity: Idiosyncratic Reactions
Aryldiazonium Salts to Azo Dyes: Diazo Coupling
Bioactivation and Tissue Toxicity
Physical Properties of Amines
Drug Toxicity: Allergic Reactions

